South Dakota, 2017

Drought in South Dakota, December 1 to 31, 2017

December 1 to 31, 2017 · NWS ABR · 2 events in 2 counties and zones

As the lack of precipitation continued, severe drought conditions remained across extreme northwest Dewey and for western Corson county throughout December. This was part of a drought which began in early June.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

As the lack of precipitation continued, severe drought conditions remained across extreme northwest Dewey and for western Corson county throughout December. This was part of a drought which began in early June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 30, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Nov 30, 11:10 PM CST, 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1110 PM CST Thu Nov 30 2017

.UPDATE...
Issued at 1110 PM CST Thu Nov 30 2017

See below for an aviation forecast discussion for the 06Z TAFs.

UPDATE Issued at 856 PM CST Thu Nov 30 2017

Before 9 PM CST, temperature in the James River valley (KABR) is
already down to the forecast low and it appears there are still at
least a few hours of clear sky around before any cloudiness out
west can begin moving in. Lowered low temps several more degrees
in the James River valley. The rest of the forecast appears to be
on track.

UPDATE Issued at 517 PM CST Thu Nov 30 2017

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Afternoon)
Issued at 242 PM CST Thu Nov 30 2017

All is quiet in the short term period as the mild temperatures and
dry conditions continue. Winds go light tonight, do sided closer to
the MET/MAV guidance which was cooler than SuperBlend, etc.
Soundings show there should be some mid and high level clouds
thickening across the area late tonight through Friday. This could
have an effect on temps, but for the most part it should be a night
where temps are able to fall off rather nicely. Bottomed out temps
in Aberdeen, as typical, but feel other locations may sneak a bit
lower than forecast as well - especially if high clouds stay thin.

Mild temperatures across the area again on Friday with 925 mb temps
rising through the single digits to around +9C over central SD.
Sided again towards the warmer MAV, but went a degree or two cooler
based on models projections of mid and high cloud cover through the
first part of the day, at least. If clouds don't depart until late
afternoon as a few models suggest, perhaps tomorrow's highs are just
a touch too warm.

.LONG TERM...(Friday Evening through Thursday)
Issued at 242 PM CST Thu Nov 30 2017

Expect exiting cloud cover northeast as a shortwave in the otherwise
mainly zonal 500mb flow shifts across MN Friday night. Dry weather
should continue. The next feature of interest will be the sfc low
over MT/WY Sunday afternoon, that is expected to deepen across SD/NE
and into western MN Sunday night. This will mark the end of the
above normal temperatures, and mark a significant pattern change
with cooler air and a better chance of some moisture. The 00Z ECMWF
is more aggressive with pumping out moisture Sunday and Monday, with
the 12Z run moving closer to the GFS. Still, most of the
precipitation on Monday should be to our south. The elongated 500mb
trough stretching from north central Canada through MT and CA at 00Z
Monday will push across the Northern Plains 00Z-18Z Tuesday, with
the main low that was across northern Canada sinking across Ontario
by late Tuesday afternoon.

The operational Canadian runs have been stronger and farther south
with the 500mb low Tuesday through Wednesday. Either way, cooler air
will take hold of the central U.S. Northwest flow will be the rule
Tuesday afternoon through the end of the forecast period. Compared
to 850mb temps in the 10 to 12C range Sunday afternoon, they will
likely fall into the -10 to -20C  by Wednesday afternoon (coolest
period).

The best chance of experiencing any precipitation looks to be
Monday, Tuesday night, and Thursday. Nothing to hang your hat on
yet, so will continue with a model blended solution.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1110 PM CST Thu Nov 30 2017

Expect good VFR to persist for the rest of tonight through
Friday evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...KF
AVIATION...Dorn
Hazardous weather outlook, Nov 30, 3:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
324 AM CST Thu Nov 30 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
324 AM CST Thu Nov 30 2017 /224 AM MST Thu Nov 30 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Corson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732023, 732024.